Alert archive / Michigan / Gale Warnings in 2025
Gale Warning 3, NWS Gaylord, MI
NWS Gaylord, MI issued this gale warning at Jan 22, 2025, 4:30 AM EST. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 22, 2025, 4:30 AM EST (09:30 UTC)
- Expired
- Jan 22, 2025, 4:00 PM EST
- In force
- 12 hr
- Issued by
- NWS Gaylord, MI
The text
As transmitted.
597 WHUS73 KAPX 220930 MWWAPX URGENT - MARINE WEATHER MESSAGE National Weather Service Gaylord MI 430 AM EST Wed Jan 22 2025 LMZ323-341-342-344>346-221730- /O.UPG.KAPX.SC.Y.0008.000000T0000Z-250123T0000Z/ /O.NEW.KAPX.GL.W.0003.250122T0930Z-250122T2100Z/ Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- 430 AM EST Wed Jan 22 2025 ...GALE WARNING IN EFFECT UNTIL 4 PM EST THIS AFTERNOON... * WHAT...Highest gusts up to 35 kts from the southwest and highest waves around 12 feet. * WHERE...Portions of Lake Michigan. * WHEN...Until 4 PM EST this afternoon. * IMPACTS...Strong winds will cause hazardous highest waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for hazardous conditions. && $$ LSZ321-322-221730- /O.EXB.KAPX.SC.Y.0008.000000T0000Z-250122T2100Z/ Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 430 AM EST Wed Jan 22 2025 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON... * WHAT...Highest gusts up to 30 kts from the south and highest waves around 4 feet. * WHERE...Whitefish Bay (U. S. Portion)/Whitefish Point to Point Iroquois MI and St. Marys River Point Iroquois to E. Potagannissing Bay. * WHEN...Until 4 PM EST this afternoon. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LHZ345>349-221730- /O.CON.KAPX.SC.Y.0008.000000T0000Z-250123T0600Z/ Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- 430 AM EST Wed Jan 22 2025 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST THURSDAY... * WHAT...Highest gusts up to 30 kts from the southwest and highest waves around 7 feet. * WHERE...Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island, St Ignace to False Detour Channel, 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island, Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary and Sturgeon Pt to Alabaster MI. * WHEN...Until 1 AM EST Thursday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
2 follow-up statements
067 WHUS73 KAPX 221549 MWWAPX URGENT - MARINE WEATHER MESSAGE National Weather Service Gaylord MI 1049 AM EST Wed Jan 22 2025 LMZ323-341-342-344>346-222100- /O.CON.KAPX.GL.W.0003.000000T0000Z-250122T2100Z/ Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- 1049 AM EST Wed Jan 22 2025 ...GALE WARNING REMAINS IN EFFECT UNTIL 4 PM EST THIS AFTERNOON... * WHAT...Highest gusts up to 35 kts from the southwest and highest waves around 12 feet. * WHERE...Portions of Lake Michigan. * WHEN...Until 4 PM EST this afternoon. * IMPACTS...Strong winds will cause hazardous highest waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for hazardous conditions. && $$ LSZ321-322-222100- /O.CON.KAPX.SC.Y.0008.000000T0000Z-250122T2100Z/ Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 1049 AM EST Wed Jan 22 2025 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS AFTERNOON... * WHAT...Highest gusts up to 30 kts from the south and highest waves around 4 feet. * WHERE...Whitefish Bay (U. S. Portion)/Whitefish Point to Point Iroquois MI and St. Marys River Point Iroquois to E. Potagannissing Bay. * WHEN...Until 4 PM EST this afternoon. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LHZ345>349-230000- /O.CON.KAPX.SC.Y.0008.000000T0000Z-250123T0600Z/ Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- 1049 AM EST Wed Jan 22 2025 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST THURSDAY... * WHAT...Highest gusts up to 30 kts from the southwest and highest waves around 7 feet. * WHERE...Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island, St Ignace to False Detour Channel, 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island, Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary and Sturgeon Pt to Alabaster MI. * WHEN...Until 1 AM EST Thursday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
412 WHUS73 KAPX 222041 MWWAPX URGENT - MARINE WEATHER MESSAGE National Weather Service Gaylord MI 341 PM EST Wed Jan 22 2025 LMZ323-341-342-344>346-222145- /O.EXP.KAPX.GL.W.0003.000000T0000Z-250122T2100Z/ Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- 341 PM EST Wed Jan 22 2025 ...GALE WARNING WILL EXPIRE AT 4 PM EST THIS AFTERNOON... Wind gusts will continue to subside below gales through the rest of this afternoon and into this evening. Thus, the warning will expire at 4 PM. $$ LSZ321-322-222145- /O.EXP.KAPX.SC.Y.0008.000000T0000Z-250122T2100Z/ Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 341 PM EST Wed Jan 22 2025 ...SMALL CRAFT ADVISORY WILL EXPIRE AT 4 PM EST THIS AFTERNOON... Wind gusts and wave heights will continue to subside below criteria through the rest of this afternoon and into this evening. Thus, the warning will expire at 4 PM. $$ LHZ345>349-230445- /O.CON.KAPX.SC.Y.0008.000000T0000Z-250123T0600Z/ Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- 341 PM EST Wed Jan 22 2025 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST THURSDAY... * WHAT...Highest gusts up to 30 kts from the southwest and highest waves around 7 feet. * WHERE...Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island, St Ignace to False Detour Channel, 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island, Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary and Sturgeon Pt to Alabaster MI. * WHEN...Until 1 AM EST Thursday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this gale warning went out at Jan 21, 11:48 PM EST, 4 hours 42 minutes earlier. Its key messages:
- Combination of lake enhanced snow and gusty winds will result in moderate to locally heavy accumulations and blowing snow on Wednesday near the Lake Michigan shoreline.
- Moderating some, but still looking at periods of accumulating lake enhanced snows
Area forecast discussion, Jan 21, 11:48 PM EST, 4 hours 42 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
1148 PM EST Tue Jan 21 2025
.KEY MESSAGES...
- Combination of lake enhanced snow and gusty winds will result
in moderate to locally heavy accumulations and blowing snow on
Wednesday near the Lake Michigan shoreline.
- Moderating some, but still looking at periods of accumulating
lake enhanced snows
&&
.UPDATE...
Issued at 1022 PM EST Tue Jan 21 2025
Another very cold night unfolding across northern Lower and
eastern Upper Michigan. This cold is being magnified by the
fact that nearly the entire forecast area became clear earlier
this evening. However, in the relatively small area where the
skies didn't clear, lake snows continue to steadily fall. While
low-level winds are still expected to turn more south-southwest
and increase later tonight, this has not yet occurred. This has
allowed a land breeze to develop along the Lake Michigan coast
of northwest Lower Michigan, resulting in a nice lake effect
convergence band setting up along the immediate coast, through
the Straits, and into parts of eastern Upper.
Have updated forecast for the latest trends, mainly to fine tune
sky cover, and boost PoPs and snow accumulations overnight along
the immediate Lake Michigan coast. Also plan to extend the
Winter Weather Advisory for a few hours for Charlevoix, Emmet,
and Cheboygan counties to account for the localized snow band.
&&
.SHORT TERM /THROUGH WEDNESDAY/...
Issued at 224 PM EST Tue Jan 21 2025
Pattern Synopsis and Forecast:
Trough axis ejects east tonight with flattening heights in response
to a northern stream trough approaching from Canada. Generally weak
sfc low will spin up as a result of the N stream piece, with semi-
robust pressure gradient as it wraps into Lake Superior through
Wednesday. Combination of this low pressure system, strong southerly-
southwesterly wind response, and over lake instability will result
in the potential for moderate accumulation of lake enhanced snows,
along with blowing snow.
Primary Forecast Concerns:
Winds shift, or continue to shift, to the southwest tonight with
lake effect snows continuing. Much of the snows for Leelanau
southwestward will diminish slowly, but could be some light
accumulations across Emmet county and vicinity, with continued low
visibilities within the heaviest bands, mainly early. Advisory ends
this evening for Leelanau on southward, although brief reductions in
visibility will still be possible into the early overnight hours.
Temperatures will sink well below zero once again tonight for a good
chunk of the region.
More widespread snows develop late tonight through much of the day
on Wednesday. Low pressure system and robust south to southwesterly
wind response will focus lake effect and enhanced snows across the
Lake Michigan shoreline. Of particular concern will be a robust
convergence zone across eastern upper, which looks to produce
warning level snows and significant impacts. Progged soundings along
the L MI shoreline show a lake enhanced sounding, with inversion
heights up to ~750-800 mb, saturation through a chunk of the low to
mid level column, and lift within the DGZ. The resonance time may be
limited for some areas, but it will come down fast and pretty
efficient during the day. Couple the heavy snowfall rates with wind
gusts of 25 to 35 mph, whiteout conditions will be possible at
times, especially for US-2, & portions of US-31 down towards M-22.
While the snow amounts may be a little less for Leelanau county
southwestward (little lower confidence based on some of the
guidance), think blowing, drifting snows coupled with the snow
amounts warrant a warning, and will match up with GRR. In general,
expecting 5 to 9/6 to 10 inches of snow across the warning area,
from portions of Mackinac and Chippewa county in the E UP, to
western portions of Leelanau down towards Manistee across southwest
northern MI. Higher amounts will be possible across the E UP. We'll
see what happens.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
Issued at 224 PM EST Tue Jan 21 2025
Pattern Synopsis/Pattern Forecast:
The extended looks to be a period of transition, as current bitter
cold producing overhead troughing begins to relax some, allowing
temperatures to moderate to more normal levels after the mid-week
period. Passing fast moving waves within this slowly retreating
troughing will continue to bring periodic lake enhanced snow chances
to the Northwoods.
Primary Forecast Concerns:
Snow concerns and temperature trends through the extended.
Details:
Shortwave trough/attendant clipper system will pivot across our area
later Wednesday into Wednesday night. Overall synoptic scale
moisture tied to this system is limited, keeping any widespread snow
light and disorganized. Lake enhancement however remains a concern,
with winds quickly shifting northwest Wednesday night. Window for
any significant lake enhancement will be a short one as moisture
quickly thins out in post-frontal cold air advection regime. Perhaps
looking at a few inches of snow across northwest lower Michigan,
heaviest during the evening...and especially for areas along and
north of M-68. Winds will initially be a bit gusty, likely
exacerbating the hazardous driving conditions. Some lingering light
lake snows expected Thursday, with trends still supporting a dry end
to the work week as high pressure builds overhead. Looking at
another potential clipper-type system this weekend, perhaps bringing
some more lake enhanced snows to parts of the area. Again, lack of
any real deep synoptic moisture contribution looks to negate any
widespread significant snows. May see a few snow showers as we head
into next work week.
As for temperatures...readings will moderate as core of coldest
temperature anomalies are lost. Generally looking at readings that
will fall well within the range of what is considered normal.
Looking at highs mostly in the 20s (some upper teens Thursday and
Friday), with lows in the single digits and teens.
&&
.AVIATION /06Z TAFS THROUGH 06Z THURSDAY/...
Issued at 1146 PM EST Tue Jan 21 2025
First several hours of the 06Z TAF valid time will see
continuing lake effect snow mainly impacting KMBL, but the snow
will be diminishing as winds turn more southerly. Quieter
conditions are expected away from the big lake for the rest of
the night. A clipper system will cross the area during the day
Wednesday into Wednesday night bringing more widespread snows
and associated reductions in CIGs and VSBYs. Expect gusty winds
out of the south-southwest during the day Wednesday, which will
likely cause some blowing/drifting of snow where the powdery
snow has fallen in the past few days.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...Winter Weather Advisory until 4 AM EST Wednesday for MIZ016-
017-099.
Cold Weather Advisory until noon EST Wednesday for MIZ016>018-
020>036-041-042-086>088-095>099.
Winter Storm Warning from 7 AM Wednesday to 1 AM EST Thursday
for MIZ020-025-031.
Winter Storm Warning from 4 AM to 7 PM EST Wednesday for
MIZ086-095-096-098.
MARINE...Small Craft Advisory until 1 AM EST Thursday for LHZ345>349.
Small Craft Advisory until 7 PM EST Wednesday for LMZ323-341-
342-344>346.
&&
UPDATE...PBB
SHORT TERM...JLD
LONG TERM...MSB
AVIATION...PBBHazardous weather outlook, Jan 21, 2:58 PM EST, 13 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 258 PM EST Tue Jan 21 2025 MIZ016>018-020>036-041-042-086>088-095>099-222000- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 258 PM EST Tue Jan 21 2025 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...This afternoon and tonight. Accumulating lake effect snow will continue across the snow belts of northwest lower Michigan through tonight. Please see the latest headlines for additional details. Bitter cold temperatures are expected through tonight. Please see the latest Cold Weather Advisories for additional details. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Accumulating lake enhanced snow will develop for portions of the Lake Michigan shoreline Wednesday into Wednesday night. Wind gusts of 25 to 35 mph will lead to blowing snow and hazardous driving conditions. Please see the latest Winter Storm Warnings for additional details. Bitter cold temperatures are expected to continue through Wednesday morning. Please see the latest Cold Weather Advisories for additional details. Cold weather may result in ice jams developing on area rivers through midweek. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report snowfall amounts to the National Weather Service. Reports may be made one of three ways: Online: weather.gov/gaylord Facebook: facebook.com/nwsgaylord Twitter: twitter.com/nwsgaylord For more information visit http://weather.gov/gaylord. LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-222000- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 258 PM EST Tue Jan 21 2025 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...This afternoon and tonight. A few gale force wind gusts will be possible across the near shore waters of Lake Michigan on Wednesday. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. For more information visit http://weather.gov/gaylord.
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 22, 1:59 PM EST | Winter Weather Advisory | APX | Antrim, Benzie, Charlevoix, Cheboygan, Emmet, Grand Traverse and 7 more | 31 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.